Is Skin Discoloration a Side Effect of Cortisone Injection?

  • Medical Author:
    Standiford Helm II, MD

    Dr. Helm has been practicing interventional pain management since 1982. Dr. Helm is a diplomate of the American Board of Anesthesiology with subspecialty certification in Pain Medicine and of the American Board of Pain Medicine. Dr. Helm is a Fellow of Interventional Pain Practice (FIPP), the only certifying agency which tests the ability to perform interventional pain procedures. Dr. Helm is also an examiner for FIPP.

  • Medical Editor: Melissa Conrad Stöppler, MD
    Melissa Conrad Stöppler, MD

    Melissa Conrad Stöppler, MD

    Melissa Conrad Stöppler, MD, is a U.S. board-certified Anatomic Pathologist with subspecialty training in the fields of Experimental and Molecular Pathology. Dr. Stöppler's educational background includes a BA with Highest Distinction from the University of Virginia and an MD from the University of North Carolina. She completed residency training in Anatomic Pathology at Georgetown University followed by subspecialty fellowship training in molecular diagnostics and experimental pathology.

Surprising Reasons You're in Pain Slideshow

Ask the experts

I received a cortisone injection and now I have a large spot of skin discoloration and atrophy, is this normal?

Doctor's response

Both localized atrophy of the subcutaneous tissues and discoloration are well known side effects of cortisone injections. Sometimes these are the desired effects of the injection, as when we inject steroids around nerve entrapments, with the intent that the atrophy will decrease the pressure on the nerve. Although one might prefer not to have the discoloration and atrophy from a cosmetic point of view, these changes are not harmful.

Medically reviewed by John A. Daller, MD; American Board of Surgery with subspecialty certification in surgical critical care

REFERENCE:

"Joint aspiration or injection in adults: Complications"
UpToDate.com


Quick GuideChronic Pain: Causes and Solutions

Chronic Pain: Causes and Solutions

Subscribe to MedicineNet's General Health Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

Reviewed on 6/15/2017

Health Solutions From Our Sponsors